New York, 2018

Hail and Damaging Winds in New York, June 13, 2018

June 13, 2018 · NWS BUF · 24 events in 5 counties and zones

A strong shortwave passed to the north of the area late afternoon into early evening. Winds aloft increased considerably ahead of this shortwave, with 850 mb winds of about 40 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$129,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A strong shortwave passed to the north of the area late afternoon into early evening. Winds aloft increased considerably ahead of this shortwave, with 850 mb winds of about 40 knots. A warm and moist air mass was in place ahead of this, and even with considerable cloud cover, the air mass destabilized with up to 1000-1500 J/Kg of CAPE. Storms developed ahead of an associated cold front, then weakened as they approached the Lake Erie shadow. There was just enough momentum for strong winds ahead of a storm to push into downtown Buffalo even with rapidly diminishing reflectivity. A line of storms passed north of Lake Ontario, with a broken line south of it. The most impressive line moved across the St. Lawrence Valley, but despite its appearance, winds only mixed to the surface locally aided by mid-level meso-vortices. There were a few severe storms embedded in storms south of Lake Ontario. Some briefly developed impressive reflectivity cores with severe hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jun 13, 2:44 PM EST, 54 minutes earlier.

Area forecast discussion, Jun 13, 2:44 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
344 PM EDT Wed Jun 13 2018

.SYNOPSIS...
A cold front will cross the Eastern Great Lakes region tonight with
a line of showers and thunderstorms passing through the region by
mid evening. Humidity will quickly lower behind the front reaching
comfortable levels through the night. A secondary trough may trigger
a few showers east of Lake Ontario tomorrow, otherwise dry
conditions are expected through Saturday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Regional radars display showers diminishing over the Eastern Lake
Ontario region, while to our west a line of storms is blossoming
over southern Canada, just to the south and east of Georgian Bay.

For this afternoon, cloud cover will limit instability inland yet
still 1000 to 1500 J/KG and modest lapse rates could generate a few
thunderstorms along the southern Lake Erie breeze circulation. Will
maintain chance pops here. Will maintain likely pops for showers and
thunderstorms more along the cold front. A strong LLJ of 35 to 50
knots dropping to 3-4k feet will be strongest over Lake Ontario and
points eastward. These strong winds could mix to the surface within
any thunderstorm, and will maintain the gusty wording within the
grids. However east of Lake Ontario where the wind field will be
strongest, and also closer to the passing PV max and mid level
shortwave there will be a greater concern for damaging winds. Will
enhance the wording in the products east of Lake Ontario, and
especially the St. Lawrence Valley. For all regions SPC will
continue a slight risk for severe thunderstorms, with the greatest
threat wind damage...and to a lesser extent hail.

With all thunderstorms PWAT values around 1.5 inches could bring
localized heavy downpours of rain, though a steady wind flow aloft
should keep these storms moving to minimize flooding. The one
concern would be if any thunderstorms begin to train, then with a
moisture rich environment heavier rainfall amounts and ponding water
in low lying areas will become a concern.

The cold front will pass across the region through the early evening
hours, pushing storms and higher dewpoints eastward by mid evening.
A few showers will linger, mainly across our eastern zones which
will lie closer to the upper level low. Temperatures tonight will
dip to the 50s, with lowering amounts of humidity.

On Thursday an area of high pressure over the Central Great Lakes
will push eastward. This will bring increasing amounts of sunshine
from west to east. However farther to the east, a secondary surface
trough will rotate southward from an area of low pressure over
Quebec. Though lapse rates will remain poor, moisture
convergence and forcing along the trough coupled with cyclonic
flow aloft should be enough to generate a few scattered showers
under a cloudy sky cover over the Tug Hill tomorrow and into
tomorrow evening.

Tomorrow night this area of high pressure will settle towards the
region with now mainly clear skies, light winds and temperatures
dropping down into the upper 40s to lower 50s. Humidity levels
will continue to remain comfortable.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure at the surface and aloft expanding southeastward
across the lower Great Lakes Friday will result in plentiful
sunshine along with comfortable humidity levels. High temperatures
are expected to range in the mid to upper 70s.

Dry weather will continue Friday night with decent nocturnal cooling
with overnight lows dropping into 50s.

More humid air will start to make inroads on Saturday as a broad
southwest flow develops in response to amplification of the
Central Plains ridge. Little in the way of forcing Saturday
should allow for a mainly dry day. Temperatures will take an
uptick with highs reaching the upper 70s to lower 80s.

Upstream convection associated with shortwave energy, surface warm
front and low level jet will likely propagate south and east along
instability axis and could reach portions of western New York late
in the day Saturday or sometime Saturday night, especially as
surface warm front lifts northeast into the region.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
The long term period looks to start off hot and humid. A dome of
high pressure across the Ohio Valley and southeast CONUS will force
850 mb temperatures in the upper teens to near 20C into the region
Sunday. Coincident rise in dewpoints into the mid to upper 60s will
make for increasingly uncomfortable conditions, with heat indices
reaching the lower 90s, potentially even higher. These oppressive
conditions may be repeated on Monday, depending on the progression
of the northern stream energy and convection along the edge of the
the mid level cap and suppression of the thermal gradient over the
Great Lakes by early next week.

The cold frontal boundary across the Great Lakes will push
through the region at some point Monday night or early Tuesday
with at least some scattered convection associated with in. This
front will sweep out the oppressive airmass and bring us back
to much more seasonable and comfortable temperatures for
Tuesday and Wednesday.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
For the 18Z TAFS flight conditions have returned mainly to MVFR and
VFR. A line of thunderstorms blossoming near Georgian Bay will cross
our region between roughly 5 pm and 9pm. A developing lake breeze is
bringing higher wind gusts to 35 knots near KBUF and KIAG to near
KROC. As thunderstorms cross the region this evening a strong wind
field aloft may mix down, with stronger wind gusts. This will
especially be true at KART where the greatest potential for
strong convective wind gusts will be.

Behind the line of storms, we will clear and return to VFR from west
to east. An upper level trough will likely maintain a low end VFR
deck of clouds east of Lake Ontario later tonight and through
tomorrow. Otherwise VFR flight conditions will continue with winds
weakening as surface high pressure nears.

Outlook...

Thursday afternoon to Friday...Mainly VFR.

Saturday and Saturday night...MVFR flight conditions developing over
WNY with a few rain showers.

Sunday to Monday...Mainly VFR, with chances for showers and
thunderstorms and brief MVFR flight conditions.

&&

.MARINE...
A cold front will cross the lakes early tonight, veering southwest
winds to westerly. These winds within the small craft advisory
thresholds will begin to diminish first overnight on Lake Erie, and
then through the day Thursday on Lake Ontario. The west winds will
also send larger waves along the eastern Lake Ontario shoreline
with waves 10 feet possible.

High pressure will then settle across the lakes later Thursday and
through the weekend, providing for conditions to remain below small
craft thresholds.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020-
         040-041.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ030.
         Small Craft Advisory until 11 PM EDT Thursday for
         LOZ043>045.
         Small Craft Advisory until 8 PM EDT Thursday for LOZ042.
         Small Craft Advisory until 5 AM EDT Thursday for
         SLZ022-024.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Jun 13, 3:11 PM EST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
411 PM EDT Wed Jun 13 2018

LOZ045-NYZ001>008-010>014-019>021-085-142015-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-
Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
411 PM EDT Wed Jun 13 2018

...SEVERE THUNDERSTORM WATCH 175 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Ontario,
western and north central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>044-062>065-SLZ022-024-142015-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
411 PM EDT Wed Jun 13 2018

...SEVERE THUNDERSTORM WATCH 175 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The radar

The Buffalo radar (KBUF), 13 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Erie

When
June 13, 3:38 PM EST
Where
Erie County, 2.57 mi SW of Buffalo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.890, -78.880

Tree on car near Prospect and Virginia Avenue in Buffalo.

Thunderstorm Wind, Erie

When
June 13, 3:42 PM EST
Where
Erie County, Harris Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
NWS Employee
Coordinates
42.950, -78.670

Several parked tractor trailers tipped over.

Thunderstorm Wind, Cattaraugus

When
June 13, 4:51 PM EST
Where
Cattaraugus County, 2.06 mi NW of Cattaraugus
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
42.350, -78.900

Tree down on route 353 between 42nd Street and Broadway.

Thunderstorm Wind, Cattaraugus

When
June 13, 4:55 PM EST
Where
Cattaraugus County, 0.51 mi W of West Vly
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.400, -78.610

Trees reported down.

Thunderstorm Wind, Cattaraugus

When
June 13, 4:58 PM EST
Where
Cattaraugus County, 0.86 mi NW of Delevan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.490, -78.480

Numerous trees reported down.

Hail, Cattaraugus

When
June 13, 5:02 PM EST
Where
Cattaraugus County, 1.02 mi W of Machias
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
42.420, -78.500

Thunderstorm Wind, Cattaraugus

When
June 13, 5:02 PM EST
Where
Cattaraugus County, 1.02 mi W of Machias
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.420, -78.500

Trees down.

Thunderstorm Wind, Cattaraugus

When
June 13, 5:03 PM EST
Where
Cattaraugus County, 1.38 mi N of Allegany
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.100, -78.480

Trees down.

Thunderstorm Wind, Cattaraugus

When
June 13, 5:06 PM EST
Where
Cattaraugus County, 0.51 mi W of Farmersville Stn
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.430, -78.360

Trees down.

Hail, Cattaraugus

When
June 13, 5:07 PM EST
Where
Cattaraugus County, 0.51 mi W of Farmersville Stn
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.430, -78.360

Thunderstorm Wind, Cattaraugus

When
June 13, 5:10 PM EST
Where
Cattaraugus County, 0.69 mi N of Westons Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.080, -78.370

Trees down.

Thunderstorm Wind, Allegany

When
June 13, 5:13 PM EST
Where
Allegany County, 2.58 mi NE of Rushford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
42.410, -78.220

Trees down on route 23 in Rushford.

Hail, Allegany

When
June 13, 5:15 PM EST
Where
Allegany County, 0.69 mi N of Rushford
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.390, -78.250

Thunderstorm Wind, Allegany

When
June 13, 5:28 PM EST
Where
Allegany County, 0.69 mi S of Vasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
42.060, -78.080

Numerous trees and power lines down along California Hollow Road in the town of Boliva.

Thunderstorm Wind, Jefferson

When
June 13, 5:34 PM EST
Where
Jefferson County, 0.85 mi NW of Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
44.240, -76.090

Trees and wires down.

Thunderstorm Wind, Jefferson

When
June 13, 5:37 PM EST
Where
Jefferson County, 1.64 mi WSW of Clayton Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
44.170, -76.080

Large tree and wires down.

Thunderstorm Wind, Jefferson

When
June 13, 5:37 PM EST
Where
Jefferson County, 2.57 mi WSW of Clayton Center
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
44.170, -76.100

Tree down on Wood Road.

Thunderstorm Wind, Jefferson

When
June 13, 5:38 PM EST
Where
Jefferson County, 0.69 mi N of Depauville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
44.140, -76.070

Trees and wires down.

Thunderstorm Wind, Jefferson

When
June 13, 5:59 PM EST
Where
Jefferson County, 0.5 mi E of Antwerp
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
44.200, -75.610

Trees and wires down.

Thunderstorm Wind, Lewis

When
June 13, 6:15 PM EST
Where
Lewis County, Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
44.150, -75.320

Several trees down in the town of Diana.

Thunderstorm Wind, Lewis

When
June 13, 6:15 PM EST
Where
Lewis County, 0.69 mi N of Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.160, -75.320

Several trees down at the intersection of Main Street and Wilder Drive.

Thunderstorm Wind, Lewis

When
June 13, 6:15 PM EST
Where
Lewis County, 0.85 mi NW of Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
44.160, -75.330

Roof blown off building on Hands Flat Road.

Thunderstorm Wind, Lewis

When
June 13, 6:46 PM EST
Where
Lewis County, Beaver Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
43.880, -75.430

Trees and wires reported down.

Thunderstorm Wind, Lewis

When
June 13, 7:18 PM EST
Where
Lewis County, 0.5 mi W of Lyonsdale
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
43.620, -75.310

Multiple reports of trees down along River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765438, 765439, 765446, 765447, 765448, 765442, 765449, 765450, 765451, 765443, 765452, 765453, 765444, 765454, 765455, 765456, 765457, 765458, 765459, 765461, 765462, 765464, 765465, 765466.